Alert archive / Texas / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Brownsville, TX

October 1, 2021Cameron County, Texas

NWS Brownsville, TX issued this areal flood warning at Oct 1, 2021, 7:38 PM CDT for Cameron County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2021, 7:38 PM CDT (00:38 UTC)
Expired
Oct 1, 2021, 11:15 PM CDT
In force
4 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 25 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

539 
WGUS44 KBRO 020038
FLWBRO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Brownsville TX
738 PM CDT Fri Oct 1 2021

TXC061-020345-
/O.NEW.KBRO.FA.W.0005.211002T0038Z-211002T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron TX-
738 PM CDT Fri Oct 1 2021

The National Weather Service in Brownsville has issued a

* Flood Warning for...
  Central Cameron County in deep south Texas...

* Until 1045 PM CDT.

* At 738 PM CDT, local law enforcement reported flooding in the 
  warned area due to thunderstorms. Flooding is ongoing and will be 
  slow to recede. Between 4 and 8 inches of rain have fallen.

* Some locations that will experience flooding include...
  Harlingen, San Benito, Los Fresnos, Rancho Viejo, Rio Hondo, Palm 
  Valley, Laureles, Olmito, Cameron Park, Brownsville, Primera, 
  Combes, Library Memorial Middle School, Lozano, Downs Elementary 
  School, Miller Jordan Middle School, San Benito Library, San 
  Benito City Hall, Landrum Park and San Benito Veterans Memorial 
  Academy.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2604 9735 2595 9742 2598 9751 2611 9774
      2621 9780 2629 9768 2627 9743

$$

Farris
2 follow-up statements
710 
WGUS44 KBRO 020318
FLWBRO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Brownsville TX
1018 PM CDT Fri Oct 1 2021

TXC061-020415-
/O.EXT.KBRO.FA.W.0005.000000T0000Z-211002T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron TX-
1018 PM CDT Fri Oct 1 2021

The National Weather Service in Brownsville has extended the

* Flood Warning for...
  South Central Cameron County in deep south Texas...

* Until 1115 PM CDT.

* At 1018 PM CDT, local law enforcement reported flooding in the 
  warned area due to thunderstorms. Flooding is ongoing and will be 
  slow to recede. Between 4 and 8 inches of rain have fallen.

* Some locations that will experience flooding include...
  Brownsville, Rancho Verde Elementary School, Brownsville Sports 
  Park, Loma Alta Lake, Palo Alto National Historical Park and Del 
  Mar Heights.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2604 9735 2595 9742 2600 9753 2608 9742

$$

Farris
697 
WGUS84 KBRO 020408
FLSBRO

Flood Statement
National Weather Service Brownsville TX
1108 PM CDT Fri Oct 1 2021

TXC061-020418-
/O.EXP.KBRO.FA.W.0005.000000T0000Z-211002T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron TX-
1108 PM CDT Fri Oct 1 2021

...FLOOD WARNING WILL EXPIRE AT 1115 PM CDT THIS EVENING FOR SOUTH 
CENTRAL CAMERON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2604 9735 2595 9742 2600 9753 2608 9742

$$

Farris

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this areal flood warning went out at Oct 1, 6:25 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 1, 6:25 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
625 PM CDT Fri Oct 1 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...MVFR to IFR conditions persist where heavy
thunderstorms continue across the lower RGV. Most convective
activity is expected to taper off this evening, returning ceilings
to VFR. The chance of rain continues on Saturday, with little
confidence in timing at this time.

&&

.PREV DISCUSSION... /issued 303 PM CDT Fri Oct 1 2021/

SHORT TERM (Tonight through Saturday Night): The biggest question in
the immediate short term is how far south a subtle surface/old
outflow boundary will make it. As of 2:45 PM, it was located in
southern Starr, southern Hidalgo and northern Cameron Counties and
continues to inch south. There's also a coastal trough producing
locally heavy rain along the coast These two entities will the focal
points for more showers and storms through much of the evening. The
boundary will eventually stall near the Rio Grande River tonight,
but the question is where exactly does it stall. The start of the
short term forecast is leaning quite a bit on the HRRR as it has
handled the ongoing convection the best; it suggests the boundary
makes it into Mexico by 00-01Z and see no real reason to deviate
from that too much. With an additional 1 to 3 inches of rain
possible through this evening, we will maintain the Flash Flood
Watch for our Coastal Counties and Hidalgo, Jim Hogg, and Brooks
Counties. As the boundary sags south, a strong southerly flow in the
low levels will help create some overrunning showers tonight, so
POPs remain somewhat elevated along the Middle and Lower Rio Grande
and immediate coast through tonight.

The closed H5 low in NM will shift into the Central Plains Saturday
and allow for some ridging to build across southern Texas. This
ridging is represented by the globals showing a touch of drier air
between 850 & 700 mb, so have lowered POPs a touch Saturday
afternoon. However, with PWATs still forecast to be between 1.8 to
2.2", any showers or storms that do develop could produce quite a
bit of rain.

Temperatures tonight will run in the middle to upper 70s. Have
bumped up highs a touch Saturday due to a slightly drier forecast,
but we'll still hover around 90 for the eastern half of the CWA and
the lower to middle 90s out west. Another mild and humid night is in
store Saturday with lows in the lower to middle 70s.

LONG TERM (Sunday through Friday): Starting with the
synoptic set up, at the 200mb level, a jet streak located over
central Texas partnered with a mid-level positively tilted trough
over the upper Midwest, provides an unstable environment for our
CWA. This will allow for showers and thunderstorms to continue into
Sunday. As the jet moves northward, a weak cold front from the
trough over the upper Midwest moves into Deep South Texas for
Monday. GFS/ECMWF show a chance for showers and thunderstorms ahead
of the cold front as it moves through by 12z Monday. The front is
expected to exit the area by Monday evening and be replaced by a
ridge building in the western CONUS bringing us much drier
conditions.

As for high temperatures, due to an abundance of cloud cover and the
arrival of the weak cold front, they will remain slightly below
normal. Low temperatures will remain normal until the front moves
through Monday night and then will be below average through the
period. Dew points start to really take a dive by Tuesday night with
values in the 50-60s. The effects of the front diminish by Friday as
temperatures and dewpoints return to their seasonal averages. As for
the winds, they are expected to turn northerly with the arrival of
the front. They will stay northerly during the daytime hours then
shift to the east overnight. That wind pattern will prevail until
Friday when the winds turn southeasterly again.

MARINE (Tonight through Saturday Night): Ongoing showers and storms in
coastal waters will remain in the forecast through this evening. Any
showers and storms could produce locally enhanced winds and waves.
Outside of the rain and storms, winds have been between 10 to 15
knots with seas near 4 feet, so no SCEC or SCA conditions are in the
forecast tonight. As the pressure gradient further weakens tonight
into Saturday it will allow for a lower southeasterly winds
tomorrow.

Sunday through Friday: Moderate onshore flow will prevail along
the lower Texas coast through the period due to convection over
the coastal waters. Winds turn northerly/easterly due to the
incoming front by Monday afternoon and eventually turn back
southeasterly by Friday. Seas will be at 2 to 3 feet through
Wednesday when they drop off to 1 to 2 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  88  77  87 /  60  40  30  40
BROWNSVILLE          77  90  78  89 /  60  40  40  40
HARLINGEN            75  90  75  88 /  50  40  30  30
MCALLEN              76  90  76  88 /  50  40  30  30
RIO GRANDE CITY      74  93  75  91 /  40  40  40  20
SOUTH PADRE ISLAND   80  85  80  83 /  50  40  40  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 10 PM CDT this evening for TXZ249>251-
     253>257-351-353.

GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

56-Hallman...Aviation
Hazardous weather outlook, Oct 1, 4:19 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
419 PM CDT Fri Oct 1 2021

TXZ248>257-351-353-022130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
419 PM CDT Fri Oct 1 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Scattered to numerous showers and thunderstorms are expected into
this evening. Locally heavy rainfall, producing nuisance flooding
in low-lying and poorly-draining areas, is possible.

A Flash Flood Watch is in effect for Brooks, Jim Hogg, Kenedy,
Hidalgo, Willacy, and Cameron counties until 10 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the beaches of South
Padre Island and at Boca Chica Beach on Saturday and again on
Monday night into Tuesday.

Scattered to numerous showers and thunderstorms are expected
Saturday through Monday. Locally heavy rainfall, producing nuisance
flooding in low-lying and poorly-draining areas, is possible this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-022130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
419 PM CDT Fri Oct 1 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Scattered to numerous thunderstorms may produce periods of locally
heavy rainfall, frequent lightning, elevated seas, and wind gusts
up to or greater than 34 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms may produce periods of locally
heavy rainfall, frequent lightning, elevated seas, and wind gusts
up to or greater than 34 knots Saturday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 1, 6:04 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
604 PM CDT FRI OCT 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FLOOD            2 N BROWNSVILLE         25.95N 97.48W
10/01/2021                   CAMERON            TX   PUBLIC

            SEVERAL REPORTS OF SIGNIFICANT FLOODING
            ALONG 802/RUBEN TORRES BLVD IN BROWNSVILLE.
            THIS INCLUDES REPORTS OF STRANDED VEHICLES
            NEAR THE WALMART.

&&

DR
Local storm report, Oct 1, 6:08 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
608 PM CDT FRI OCT 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLOOD            2 ESE BROWNSVILLE       25.92N 97.45W
10/01/2021                   CAMERON            TX   PUBLIC

            PUBLIC REPORTS SEVERAL INCHES OF WATER IN
            THE INTERSECTION OF BOCA CHICA AND CENTRAL
            AVE.

&&

DR
Local storm report, Oct 1, 6:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
628 PM CDT FRI OCT 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FLOOD            2 SSW BROWNSVILLE       25.90N 97.50W
10/01/2021                   CAMERON            TX   LAW ENFORCEMENT

            BROWNSVILLE PD REPORTS ROAD CLOSURES DUE TO
            FLOODING ON E. WASHINGTON ST IN DOWNTOWN
            BROWNSVILLE.

&&

DR
Local storm report, Oct 1, 6:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
634 PM CDT FRI OCT 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            1 ENE SAN JUAN          26.19N 98.15W
10/01/2021                   HIDALGO            TX   PUBLIC

            PUBLIC PICTURE SHOWS PARTS OF FRONTAGE ROAD
            OFF I-2 WITH SEVERAL INCHES OF WATER ON IT
            NEAR SAN JUAN.

&&

DR
Local storm report, Oct 1, 6:43 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
643 PM CDT FRI OCT 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLOOD            2 NE BROWNSVILLE        25.94N 97.46W
10/01/2021                   CAMERON            TX   PUBLIC

            PUBLIC VIDEO SHOWS WATER ENTERING THEIR
            HOUSE NEAR THE INTERSECTION OF JAMIE ZAPATA
            AVE AND ROBINDALE RD.

&&

DR
Local storm report, Oct 1, 7:00 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
700 PM CDT FRI OCT 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            5 ENE BROWNSVILLE       25.95N 97.42W
10/01/2021                   CAMERON            TX   PUBLIC

            PUBLIC PICTURE SHOWS CAR PARTIALLY SUBMERGED
            IN FLOOD WATERS NEAR 511 AND 48.

&&

DR

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:39 PM CDTAreal Flood WarningBROCameron4 hr
Oct 1, 8:41 PM CDTSpecial Marine WarningBRO34 min
Oct 1, 9:14 PM CDTSpecial Marine WarningBRO46 min

Nearby

Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.